Iowa, 2011

Lightning Strikes in Iowa, October 12, 2011

October 12, 2011 · NWS DMX · 3 events in 3 counties and zones

A strong low pressure area moved through Minnesota during the afternoon of the 12th. A cold front extended south from the low and moved across Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure area moved through Minnesota during the afternoon of the 12th. A cold front extended south from the low and moved across Iowa. Strong dynamics were in place as a strong shortwave of negative tilt moved through the upper Midwest. Thunderstorms developed across Iowa. Though they were not severe, funnel clouds developed in Hamilton County. Lightning struck a house in Marion County, causing only minor damage. Lightning also struck a school building in Marshalltown, damaging a weather antenna and knocking some debris from the ceiling in one room. It also melted the light fixture in the room.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 12, 11:33 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 12, 11:33 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1233 PM CDT WED OCT 12 2011

...UPDATED FOR THE 18Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
LOW PRESSURE TROUGH CURRENTLY STRETCHED THROUGH THE MID MISSOURI
VALLEY NORTHWARD INTO THE DAKOTAS EARLY THIS MORNING. A BAND OF
SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING ALONG THE EASTERN
EDGE OF THE FEATURE WHICH ALSO INCLUDES AREA WHERE THE LOW LEVEL
JET AND THETA-E ADVECTION IS FOCUSED. THE LLJ WILL DIMINISH
QUICKLY TODAY ALONG WITH THE THERMAL DYNAMIC FORCING THOUGH MID
LEVEL KINEMATIC FORCING WILL KEEP MODEST UVV IN PLACE THROUGH THE
MORNING AND WILL KEEP GOOD SHOWER WITH ISOLD THUNDERSTORMS
CHANCES GOING. A STRONGER PV ANOMALY WILL PUSH INTO EASTERN
NEBRASKA THIS AFTERNOON WITH THE LEFT EXIT REGION OF THE UPPER
JET FOCUSED INTO WESTERN IA AS THE PRIMARY SFC COLD FRONT ENTERS
THE STATE. EXPECT ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT
AS THIS FORCING ENTERS CENTRAL IA. THEREFORE...DESPITE HIGH POPS
BOTH THIS MORNING AND AGAIN THIS AFTERNOON...COULD HAVE A SEVERAL
HOUR BREAK IN THE PRECIPITATION DURING THE DAY BETWEEN THE TWO
AREAS OF FORCING. HIGH TEMPERATURES ARE A BIT TRICKY DUE TO
EXPECTED CLOUD COVER. READINGS WILL START OFF QUITE WARM IN THE
MID TO UPPER 50S THEREFORE HIGHS OF 65 TO 70 SHOULD BE WITHIN
REACH. ANY SUN COULD BUST THIS ON THE COOL SIDE THOUGH.

.LONG TERM.../TONIGHT THROUGH TUESDAY/
...SIGNIFICANT CHANGE TO SENSIBLE WEATHER BY THE MIDDLE OF NEXT
WEEK WITH MUCH COLDER TEMPERATURES EXPECTED...

NO SIGNIFICANT CHANGES WERE MADE TO THE FCST FOR THIS TIME PD.
MODELS ARE STILL ADVERTISING A MAJOR CHANGE TO THE UPPER LEVEL
PATTERN OVER OUR REGION...WITH THE SENSIBLE WEATHER BY THE MIDDLE
OF NEXT WEEK BEING MORE TYPICAL OF MID TO LATE OCTOBER.

AFTER TODAY/S BOUNDARY SLIDES EAST OF OUR CWA THIS
EVENING/TONIGHT...THE UPPER LEVEL FLOW WILL BECOME NORTHWESTERLY
WHICH WILL BE A SIGNIFICANT CHANGE FROM THE PREDOMINATELY
SOUTHERLY FLOW OVER THE PAST WEEK OR SO. THE NEXT SYSTEM TO
AFFECT OUR CWA WILL ARRIVE LATE THIS WEEKEND...WITH AN H5
SHORTWAVE AND SURFACE BOUNDARY SLIDING THROUGH OUR CWA ON SUNDAY.
GOING SLIGHT CHANCE TO CHANCE POPS HAVE A GOOD HANDLE ON CURRENT
THINKING REGARDING PCPN.

MODELS OFFER DIFFERENT SOLUTIONS DURING LATTER PARTS OF THIS FCST
TIME PD. GFS BRINGS A STRONG H5 SHORTWAVE AND STRONG SFC SYSTEM
THROUGH OUR CWA MONDAY EVENING INTO TUESDAY. GFS ENSEMBLE MEAN
BRINGS A MEAN H5 TROF AND WEAKER SFC SYSTEM THROUGH OUR CWA
DURING THE SAME TIME PD. MOST MODELS DO AGREE...HOWEVER...ON
PREDOMINANT NORTHWESTERLY FLOW WITH COOLER TEMPS BEGINNING MID
WEEK NEXT WEEK. HI-RES ECMWF HAS NEARLY NORTH TO SOUTH MERIDIONAL
FLOW JUST TO OUR WEST NEXT WEDNESDAY...HELPING TO BRING DOWN COOL
CANADIAN AIR. GOING FCST TEMPS REFLECT PRESENT THINKING
WELL...WITH MAXES BY NEXT WEDNESDAY RANGING FROM THE UPPER 40S IN
NORTHERN IA TO THE LOWER AND MIDDLE 50S IN SOUTHERN IA. THESE
TEMPERATURES WILL BE BELOW THE SEASONAL AVERAGES FOR THIS TIME OF
YEAR...AND MUCH COLDER THAN THE 70S AND 80S WE HAVE SEEN OVER THE
PAST COUPLE WEEKS.

&&

.AVIATION...12/18Z
AREAS OF SHOWERS AND ISOLATED THUNDER CONTINUE TO AFFECT
SITES...ESPECIALLY KMCW AND KALO. PRECIPITATION IS MOSTLY HIGH
BASED...WITH LOW VFR CEILINGS...THOUGH MVFR CEILINGS AND
VISIBILITIES WILL BE POSSIBLE OCCASIONALLY AT SITE WITH
PRECIPITATION. PRECIPITATION WILL BE POSSIBLE IN THE LATE
AFTERNOON...WITH ADDITIONAL THUNDER ALSO POSSIBLE. HAVE TRENDED THIS
WAY IN TAFS...BUT EXACT TIMING IS STILL A BIT UNCERTAIN. TOWARDS END
OF PERIOD...A COLD FRONT WILL PUSH EAST WITH A SWITCH TO NORTHWEST
WINDS. SKY CONDITIONS WILL BECOME VFR WITH CLEARING OVERNIGHT FROM
WEST TO EAST...WINDS WILL BE BREEZY BEHIND FRONT AFTER 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...ZOGG
AVIATION...AWB
Hazardous weather outlook, Oct 12, 4:15 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT WED OCT 12 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-131015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
515 AM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. ALTHOUGH
NO ORGANIZED SEVERE WEATHER IS EXPECTED...A COUPLE STORMS MAY
PRODUCE HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZOGG

In the hours before

Special weather statement, Oct 12, 7:41 AM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT WED OCT 12 2011

IAZ050-062-121445-
POWESHIEK-TAMA-
841 AM CDT WED OCT 12 2011

...STRONG THUNDERSTORMS CAPABLE OF PENNY SIZED HAIL...

AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GRINNELL...MOVING NORTH AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GRINNELL AND 8 MILES WEST OF BROOKLYN BY 845 AM CDT...
  9 MILES WEST OF CHELSEA BY 915 AM CDT...
  TAMA AND 8 MILES EAST OF MONTOUR BY 920 AM CDT...
  TOLEDO BY 925 AM CDT...
  8 MILES WEST OF VINING BY 930 AM CDT...
  CLUTIER AND 7 MILES EAST OF GARWIN BY 940 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AW
Special weather statement, Oct 12, 11:49 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT WED OCT 12 2011

IAZ073-074-083-084-121845-
CLARKE-LUCAS-MARION-WARREN-
1249 PM CDT WED OCT 12 2011

...STRONG THUNDERSTORM CAPABLE OF PENNY SIZED HAIL...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN LUCAS COUNTY...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LACONA BY 105 PM CDT...
  MILO BY 120 PM CDT...
  7 MILES NORTHWEST OF MELCHER-DALLAS AND 8 MILES SOUTHEAST OF
  ACKWORTH BY 130 PM CDT...
  SANDYVILLE BY 140 PM CDT...
  PLEASANTVILLE BY 145 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AW

The radar

The Des Moines radar (KDMX), 69 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 funnel cloud. Local standard time, as filed.

Lightning, Marion

When
October 12, 12:47 PM CST
Where
Marion County, 0.52 mi W of Bewbern
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.230, -93.240

A house was struck by lightning. Minimal damage was reported.

Funnel Cloud, Hamilton

When
October 12, 2:40 PM CST
Where
Hamilton County, 1.47 mi SSE of Blairsburg
Reported by
Trained Spotter
Coordinates
42.460, -93.620

Multiple small funnel clouds were sighted.

Lightning, Marshall

When
October 12, 3:05 PM CST
Where
Marshall County, Marshalltown
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.050, -92.920

Lightning struck a school building.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340447, 340446, 346408.